Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 321, NWS Fort Worth, TX

May 18, 2000Palo Pinto County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 18, 2000, 3:54 PM CDT for Palo Pinto County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 3:54 PM CDT (20:54 UTC)
Expired
May 18, 2000, 4:45 PM CDT
In force
51 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Palo Pinto County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 92 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 4:17 PM CDTHail 1.75Mineral Wells, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 182055
SVRFTW
TXC363-182145-

BULLETIN - IMMEDIATE BROADCSAT REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
354 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO PINTO COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 445 PM CDT.

* AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF MINERAL WELLS...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINERAL WELLS AROUND 425 PM CDT.

DOPPLER RADAR DETECTED HAIL UP TO GOLF BALL SIZE WITH THIS SEVERE
THUNDERSTORM.

A TORNADO WATCH IS IN EFFECT FOR THE xWARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO WARNING. MOVE IMMEDIATELY
TO A STURDY STRUCTURE IF A TORNADO IS SPOTTED OR THREATENING CLOUDS
APPROACH.

LAT...LON 3273 9837 3266 9832 3280 9806 3292 9817

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:20 PM CDT, 34 minutes earlier.

Area forecast discussion, May 18, 3:20 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CDT THU MAY 18 2000

1800Z SOUNDING SHOWS PLENTY OF INSTABILITY AND MOISTURE FOR WHAT
SHOULD AMOUNT TO SEVERAL ROUNDS OF THUNDERSTORMS OVER THE NEXT
SEVERAL DAYS.  THERE WILL BE SOME SEVERE WEATHER POTENTIAL THIS
AFTERNOON AND EVENING...ESPECIALLY WITH ANY STORMS THAT SHOW
STRONG DEVIATE MOTION TO THE SOUTHEAST OR SOUTH.  HEAVY RAIN WILL
ALSO BE A THREAT...MAINLY IN CENTRAL PORTIONS OF NORTH TEXAS
TONIGHT.  IT HAS BEEN RELATIVELY DRY OVER THE PAST 2 AND 1/2 WEEKS...
THUS WE ARE NOT GOING WITH A FLASH FLOOD WATCH FOR TONIGHT...AS
LEAST NOT YET.  IT MAY BE NECESSARY LATER TONIGHT...AND CERTAINLY A
POSSIBILITY FRIDAY.  WILL CALL FOR LOCALLY HEAVY RAIN TONIGHT.

A MODERATELY STRONG UPPER LOW CIRCULATION WILL APPROACH NORTH
TEXAS FROM THE WEST FRIDAY.  WE AGREE WITH THE WASHINGTON PMDSPD
DISCUSSION...THAT THIS SYSTEM WILL BE STRONGER THAN INDICATED BY
THE ETA...PROBABLY MORE LIKE THE AVN FORECAST.  THUS...POPS ARE IN
ORDER FOR MAINLY THE NORTHERN 1/2 OF THE AREA THROUGH THE NEXT
THREE PERIODS.

HAVE GONE WELL ABOVE THE MOS POP FORECAST...BUT WILL FOLLOW RATHER
CLOSE TO MOS TEMPS (WHICH ARE SIMILAR TO FAN GUIDANCE).  CLOUDS AND
COOL AIR NORTH OF THE STATIONARY FRONT WILL KEEP THE HEAT DOWN A
BIT OVER THE NEXT SEVERAL DAYS.  IT IS HARD TO PIN DOWN A RAIN
THREAT IN THE EXTENDED...BUT RESIDUAL MOISTURE COMBINED WITH
MODERATE NORTHWEST FLOW ALOFT WILL FORCE US TO KEEP SLIGHT CHANCES
IN THE FORECAST.

DFW 65/81/65 83 7663    ACT 66/84/66/85 5543

AVIATION...WE'LL BRING THE FRONT QUICKER THROUGH THE D/FW AIRPORTS
(BETWEEN 01Z-02Z)...CONSIDERING THE CURRENBT TREND.  STEADY MVFR
CEILINGS/VISIBILITIES SHOULD ALSO EMERGE AFTER 06Z BEHIND THE FRONT
DUE TO DEVELOPING FOG AND LIGHT RAIN OUTSIDE OF CONVECTIVE ACTIVITY.

.FTW...NONE.

26

In the hours before

Special weather statement, May 18, 12:10 PM CDT, 3 hours 44 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-182100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1210 PM CDT THU MAY 18 2000

...THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT FOR THAT PART OF NORTH TEXAS ALONG AND NORTH OF A
GOLDTHWAITE...WACO...CORSICANA...CANTON LINE.  THIS INCLUDES
GAINESVILLE...SHERMAN...PARIS...MINERAL WELLS...GREENVILLE
...SULPHUR SPRINGS...WACO...AND THE DALLAS FORT WORTH METROPLEX.

THE MAIN THREATS FROM STORMS WILL BE VERY LARGE HAIL AND DAMAGING
DOWNBURST WINDS.  THERE IS A LOW PROBABILITY OF A TORNADO OR TWO
LATE THIS AFTERNOON AND IN THE EARLY EVENING.

AT 1100 AM...A COOL FRONT EXTENDED FROM ABOUT 15 MILES WEST OF BOWIE
TO 15 MILES NORTHWEST OF BRECKENRIDGE. THE FRONT WAS SLOWING IN ITS
FORWARD MOTION...AND IS EXPECTED REACH A LINE FROM NEAR GAINESVILLE
...TO JACKSBORO...AND CISCO BY MID-AFTERNOON.  THE FRONT WILL
CONTINUE TO MOVE SLOWLY SOUTHEAST THROUGH THE AFTERNOON AND EVENING
...REACHING THE DALLAS FORT WORTH AREA IN THE 600 PM TO 700 PM TIME
FRAME...AND WACO ABOUT 900 PM.

THE ATMOSPHERE AHEAD OF THE FRONT IS BECOMING EXPLOSIVELY UNSTABLE
THIS AFTERNOON.  THE COMBINATION OF EXTREME INSTABILITY AND
MODERATE VERTICAL WIND SHEAR IS LIKELY TO PRODUCE A FEW VERY
DAMAGING WIND AND HAILSTORMS.  THESE STORMS SHOULD CONTAIN
ELEVATED ROTATION.  SHOULD ONE OR TWO OF THESE SUPERCELLS MOVE
SOUTHWARD AND SOUTH-SOUTHWESTWARD...SIMILAR TO LAST WEEK'S LAKE
WHITNEY STORM...THE ROTATION WILL DEVELOP IN LOWER LEVELS AND A
TORNADO OR TWO COULD OCCUR.  THE MOST LIKELY AREA FOR SUCH A
TORNADIC STORM IS LIKELY TO BE WEST OF A DENTON...FORT WORTH...
WACO LINE...NEAR A WEAK LOW PRESSURE CENTER ON THE FRONT...AND THE
MOST UNSTABLE AIR MASS AHEAD OF THE FRONT.

ANOTHER HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED THIS AFTERNOON...
AS SMALL SCALE PATTERNS IN THE VICINITY OF THE FRONT TAKE SHAPE.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING DOWNBURST WINDS
AND LARGE HAIL.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE
WEATHER.  ACTIVATION MAY BE NECESSARY AFTER 3 PM...WEST OF A
BOWIE...TO COMANCHE LINE.  FARTHER EAST ACTIVATION MAY BE NEEDED
AFTER 7 PM.  AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
AROUND MIDDAY.

...WIND...
SOUTHERLY WINDS OF 15 TO 25 MPH AND GUSTY WILL OCCUR TODAY. THE WIND
WILL NOT BE AS STRONG AS YESTERDAY...WHEN GUSTS EXCEEDED 40 MPH IN
SOME LOCATIONS.  SOME WIND GUSTS OF 30 TO 35 MPH ARE POSSIBLE THIS
MORNING.  THE WIND WILL BE STRONG ENOUGH TO MAKE OPEN WATERS ROUGH...
SO BOATERS ARE URGED TO EXERCISE CAUTION.

FOR HAZARDOUS WEATHER/THUNDERSTORM OUTLOOKS FOR ADJACENT AREAS...SEE
OKCSPSOKC (NORTHWESTERN TEXAS...WESTERN AND CENTRAL OKLAHOMA)...
OKCSPSTUL (EASTERN OKLAHOMA AND NORTHWESTERN ARKANSAS)...NEWSPSSHV
(NORTHEAST TEXAS...NORTHWESTERN LOUISIANA...EXTREME SOUTHEASTERN
OKLAHOMA AND SOUTHWESTERN ARKANSAS)...SATSPSHOU (SOUTHEAST TEXAS)...
SATSPSSAT (SOUTH CENTRAL TEXAS)...AND LBBSPSSJT (WEST CENTRAL TEXAS).
Special weather statement, May 18, 12:19 PM CDT, 3 hours 35 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-182100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...CORRECTED...
NATIONAL WEATHER SERVICE FORT WORTH TX
1219 PM CDT THU MAY 18 2000

...CORRECTED TO ELIMINATE BOTTOM PORTION OF THE STATEMENT...

...THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT FOR THAT PART OF NORTH TEXAS ALONG AND NORTH OF A
GOLDTHWAITE...WACO...CORSICANA...CANTON LINE.  THIS INCLUDES
GAINESVILLE...SHERMAN...PARIS...MINERAL WELLS...GREENVILLE
...SULPHUR SPRINGS...WACO...AND THE DALLAS FORT WORTH METROPLEX.

THE MAIN THREATS FROM STORMS WILL BE VERY LARGE HAIL AND DAMAGING
DOWNBURST WINDS.  THERE IS A LOW PROBABILITY OF A TORNADO OR TWO
LATE THIS AFTERNOON AND IN THE EARLY EVENING.

AT 1100 AM...A COOL FRONT EXTENDED FROM ABOUT 15 MILES WEST OF BOWIE
TO 15 MILES NORTHWEST OF BRECKENRIDGE. THE FRONT WAS SLOWING IN ITS
FORWARD MOTION...AND IS EXPECTED REACH A LINE FROM NEAR GAINESVILLE
...TO JACKSBORO...AND CISCO BY MID-AFTERNOON.  THE FRONT WILL
CONTINUE TO MOVE SLOWLY SOUTHEAST THROUGH THE AFTERNOON AND EVENING
...REACHING THE DALLAS FORT WORTH AREA IN THE 600 PM TO 700 PM TIME
FRAME...AND WACO ABOUT 900 PM.

THE ATMOSPHERE AHEAD OF THE FRONT IS BECOMING EXPLOSIVELY UNSTABLE
THIS AFTERNOON.  THE COMBINATION OF EXTREME INSTABILITY AND
MODERATE VERTICAL WIND SHEAR IS LIKELY TO PRODUCE A FEW VERY
DAMAGING WIND AND HAILSTORMS.  THESE STORMS SHOULD CONTAIN
ELEVATED ROTATION.  SHOULD ONE OR TWO OF THESE SUPERCELLS MOVE
SOUTHWARD AND SOUTH-SOUTHWESTWARD...SIMILAR TO LAST WEEK'S LAKE
WHITNEY STORM...THE ROTATION WILL DEVELOP IN LOWER LEVELS AND A
TORNADO OR TWO COULD OCCUR.  THE MOST LIKELY AREA FOR SUCH A
TORNADIC STORM IS LIKELY TO BE WEST OF A DENTON...FORT WORTH...
WACO LINE...NEAR A WEAK LOW PRESSURE CENTER ON THE FRONT...AND THE
MOST UNSTABLE AIR MASS AHEAD OF THE FRONT.

ANOTHER HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED THIS AFTERNOON...
AS SMALL SCALE PATTERNS IN THE VICINITY OF THE FRONT TAKE SHAPE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:30 PM CDTSevere Thunderstorm WarningFWDWise45 min
May 18, 3:50 PM CDTSevere Thunderstorm WarningFWDDenton25 min
May 18, 4:19 PM CDTSevere Thunderstorm WarningFWDParker41 min
May 18, 4:57 PM CDTSevere Thunderstorm WarningFWDGrayson33 min
May 18, 4:59 PM CDTSevere Thunderstorm WarningFWDParker, Wise61 min
May 18, 6:08 PM CDTSevere Thunderstorm WarningFWDGrayson37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.